Alert archive / Nevada / Red Flag Warnings in 2016

Red Flag Warning 16, NWS Elko, NV

September 29, 2016

NWS Elko, NV issued this red flag warning at Sep 29, 2016, 12:17 PM PDT. It took effect at Sep 30, 2016, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2016, 12:17 PM PDT (19:17 UTC)
In effect from
Sep 30, 2016, 11:00 AM PDT
Expired
Sep 30, 2016, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

The text

As transmitted.

334 
WWUS85 KLKN 291917
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1217 PM PDT THU SEP 29 2016

NVZ467-301330-
/O.UPG.KLKN.FW.A.0010.160930T1800Z-161001T0300Z/
/O.NEW.KLKN.FW.W.0016.160930T1800Z-161001T0300Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
1217 PM PDT THU SEP 29 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 467...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM PDT FRIDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS, LOW RELATIVE HUMIDITY, AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
4 follow-up statements
910 
WWUS85 KLKN 292116
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
216 PM PDT THU SEP 29 2016

NVZ467-301530-
/O.CON.KLKN.FW.W.0016.160930T1800Z-161001T0300Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
216 PM PDT THU SEP 29 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 467...

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
535 
WWUS85 KLKN 300927
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
227 AM PDT FRI SEP 30 2016

NVZ467-010300-
/O.CON.KLKN.FW.W.0016.160930T1800Z-161001T0300Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
227 AM PDT FRI SEP 30 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 467...

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
108 
WWUS85 KLKN 302106
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
206 PM PDT FRI SEP 30 2016

NVZ467-010300-
/O.CON.KLKN.FW.W.0016.000000T0000Z-161001T0300Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
206 PM PDT FRI SEP 30 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
467...

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
513 
WWUS85 KLKN 010238
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
738 PM PDT FRI SEP 30 2016


NVZ467-010345-
/O.EXP.KLKN.FW.W.0016.000000T0000Z-161001T0300Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
738 PM PDT FRI SEP 30 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 467...

WINDS ARE DIMINISHING INTO THIS EVENING WHILE AT THE SAME TIME
RELATIVE HUMIDITIES ARE RISING INTO THE 20 TO 25 PERCENT RANGE.
WITH THE DECREASED RISK OF FIRE DANGER THIS EVENING...THE RED
FLAG WARNING FOR ZONE 467 WILL EXPIRE AT 8PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 29, 11:04 AM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 29, 11:04 AM PDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1104 AM PDT Thu Sep 29 2016

.SYNOPSIS...Showers and thunderstorms are expected for most areas
today, tapering off to the east on Friday. Then a stronger,
cooler storm will move through the Great Basin late in the weekend
or early next week to bring another round of unsettled weather.

&&

.UPDATE...Gusty winds and low relative humidity appear likely
across western Humboldt county late Friday morning through FRiday
afternoon as a Pacific trough approaches the area. Therefore, the
fire weather watch was upgraded to a Red Flag Warning for Friday.

&&

.PREV DISCUSSION... /ISSUED AT 213 AM /

SHORT TERM...Today through Friday.

Looking at satellite imagery, clouds are increasing from the
south and radar is picking up on a few showers moving into White
Pine County. A Pacific trough is approaching the Great Basin
region, helping to draw up sub-tropical moisture and thunderstorms
are expected to develop today and tomorrow. A 554-556DM elongated
low center will move south along the Canadian/Washington coast.
The pressure gradient will be strengthening a bit over northern
California and extreme western Nevada. Models are in pretty good
agreement.

Today through this evening. The positive-tilt orientation of the
Pacific upper low will begin swinging towards the north-south
position. The moisture surge will likely peak as this transition
will help connect with subtropical air pooled over the Baja region
and moisture will spread further northward into Nevada. Showers
and thunderstorms are expected to develop across most of northern
and east central Nevada. Humboldt County has the least chance for
any thunderstorm activity but winds will get a little breezy
across the Black Rock Desert. Modeled precipitable water values
are generally between 0.6 and 0.75 inches today, so the general
likelihood of experiencing flooding issues will be minimal. That
being said, the Strawberry burn area within the Great Basin Park
boundary will need to be monitored closely for storms that develop
and move across that particular site due to the heightened
potential for flash flooding over the denuded terrain.

Midnight tonight through Friday. The moist flow will be kicked
east by the incoming low pressure trough. Instability will be
mainly confined to Elko County and PWs will be reduced. Winds will
be gusty across Humboldt County as the pressure gradient tightens.

LONG TERM...Friday night through next Wednesday.

Shower activity from lingering moisture will exist through the
weekend across the eastern parts of Elko county east of the Rubies
and in White Pine County. There may be enough instability for
very isolated thunderstorms to form during the afternoon. The
Pacific trough approaching the great Basin region will provide cooler
temperatures with the passage of an associated cold front on
Sunday. Temperatures will generally be 15 to 20 degrees cooler
than in the past few days. Highs in the upper 40's to the 50s
with lows in the upper 20s and 30s will be common across much the
CWA through next week. In addition, Pacific moisture accompanying
the system will bring showers and snow to the higher elevations to
the northern half of the state. Snow levels will generally be
above the valley floors but there is a chance for some lower
levels in the 6000's feet that could bring snow to higher valleys.
The trough will tend to move quickly through the the Great Basin
region so significant rain or snow accumulations are not expected
at this time. With the passage of the trough there will be gusty
afternoon winds with Sunday and Monday having the strongest gusts.

AVIATION...There will be cloud ceiling but conditions will remain
VFR for all terminals for the next 24 hours. Showers are possible
at KEKO, KELY, and KTPH with the passage of an upper level system.
KELY has the chance for isolated thunderstorms during the
afternoon. Gusty afternoon winds from the southwest are possible
at KWMC and KTPH.

FIRE WEATHER...Out ahead of a Pacific low pressure feature,
clouds will continue to increase as moisture gets pulled up from
the south. The moisture will likely peak today before being
nudged east by an incoming low pressure trough. There will be a
risk for showers and thunderstorms across most zones today and
mainly northeast Nevada tomorrow. Humboldt County, as well as Fire
Zones 454 and 457, will see the strongest winds. As the Pacific
trough moves inland and crosses the Great Basin late in the
weekend or early next week, snow levels will be dipping to around
6000 feet.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM PDT Friday for Central and
Western Humboldt County.

&&

93/93

Nearby

Red Flag Warnings in Nevada, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.